Free
Correspondence  |   January 2001
Inadvertent Caudal Epidural Injection of Cefazolin
Author Affiliations & Notes
  • Ali Mchaourab, M.D.
    *
  • *Medical College of Wisconsin and The Children’s Hospital of Wisconsin, Milwaukee, Wisconsin. alimch@mcw.edu
Article Information
Correspondence
Correspondence   |   January 2001
Inadvertent Caudal Epidural Injection of Cefazolin
Anesthesiology 1 2001, Vol.94, 184. doi:
Anesthesiology 1 2001, Vol.94, 184. doi:
To the Editor:—
Various drugs have been administered inadvertently into the epidural space, sometimes resulting in serious neurologic sequelae. 1 We present a case of inadvertent injection of cefazolin in the epidural space of a child during caudal block.
A 17-month-old, 12.1-kg boy presented for hypospadias repair. General anesthesia was induced. The child, spontaneously breathing through a size 2 laryngeal mask, was placed in the left decubitus position. A 22-gauge angiocatheter was inserted into the caudal space without technical difficulties. A test dose of 1 ml bupivacaine, 0.25%, with epinephrine, 1:200,000, was injected, with no change in heart rate. Then, a 10-ml syringe containing 8 ml cefazolin (100 mg/ml), which had been placed on the anesthesia cart, was used mistakenly in place of the 10-ml syringe containing the local anesthetic to be administered. Three milliliters were injected before it was realized that the label was that of cefazolin. Immediately, the syringe was removed, the local anesthetic syringe containing 0.2% ropivacaine with 2 μg/ml clonidine was connected, and, incrementally, 8 ml of this solution was injected into the epidural space. The patient did not show any change in heart rate or blood pressure during or after the injection. Anesthesia was maintained with 0.5% isoflurane in a 1:2 mixture of oxygen–nitrous oxide, respectively. Immediately postoperatively, the patient was comfortable, with no signs of pain or evidence of neurologic dysfunction. The patient was admitted to the hospital for overnight observation. Six and 12 hours later, the patient was examined and found to be relatively comfortable, active, and neurologically intact. One week later, the parents were contacted; they reported no abnormal behavior or changes in the child’s habits.
Neither the cefazolin powder nor the 0.9% normal saline used as solvent had preservatives. A solution similar to that injected was checked and found to have a pH and an osmolarity of 4.77 and 522 mOsm/l, respectively.
Most of our knowledge of inadvertent drug injections in the epidural space comes from case reports. With regard to antibiotics, inadvertent epidural administration of gentamycin has been reported in an adult, with minor sequelae (back pain). 2 
As far as we know, cefazolin has not been reported in this context. In this case, after the inadvertent epidural injection of cefazolin, we proceeded with the epidural ropivacaine–clonidine mixture to dilute the concentration of cefazolin in the epidural space. By diluting the cefazolin, we hoped to lessen any potential chemical irritation or damage to nerve tissues the cefazolin may cause, a decision we admit was speculative. We also wanted to provide the patient with adequate postoperative analgesia. However, it is a possibility that the remaining effect of the local anesthetic postoperatively could have confused the diagnosis of potential neurologic injury, if it were to occur. In the absence of clinical trials, the question of what to do in such mishaps is not answered. However, this case report documents good outcome.
References
Shanker KB, Palkar NV, Nishkala R: Paraplegia following epidural potassium chloride. Anesthesia 1985; 40: 45–7Shanker, KB Palkar, NV Nishkala, R
Sigg TR, Leikin JB: Inadvertent epidural gentamycin administration. Ann Pharmacother 1999; 33: 1123Sigg, TR Leikin, JB